Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

August 9, 2018Chilton County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 9, 2018, 3:10 PM CDT for Chilton County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 3:10 PM CDT (20:10 UTC)
Expired
Aug 9, 2018, 3:45 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS84 KBMX 092010
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
310 PM CDT THU AUG 9 2018
 
ALZ034-035-041-092045-
Chilton AL-Autauga AL-Bibb AL-
310 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUTAUGA...
SOUTHWESTERN CHILTON AND SOUTHEASTERN BIBB COUNTIES UNTIL 345 PM
CDT...

At 310 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawley to near Parnell. Movement was
southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Thorsby, Maplesville, Plecher, Lawley, Talladega National Forest,
Chilton County Motor Sports Park, Parnell, Randolph, Stanton and
Isabella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3265 8691 3266 8692 3266 8694 3269 8702
      3284 8702 3284 8703 3294 8702 3292 8672
      3260 8675
TIME...MOT...LOC 2010Z 296DEG 17KT 3292 8694 3269 8696 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:22 PM CDT, 48 minutes earlier.

Area forecast discussion, Aug 9, 2:22 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
222 PM CDT Thu Aug 9 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

A mid level disturbance is moving into northwest Georgia and
eastern Tennessee with most of the heavier shower and thunderstorm
activity now to our northeast. We continue to monitor scattered
showers and thunderstorms across our east-central counties that
extend southwest into our southwest counties. Heavy rainfall,
gusty winds and frequent lightning strikes remain the primary
concerns from the heavier activity this afternoon and evening.

The 12Z BMX sounding modified for a high of 88 degrees yields
around 3,000 J/kg of surface-based CAPE and downdraft CAPE values
are around 800 J/kg. The profile is relatively moist from the
surface to around 550 mb and yields a precipitable water value
around 1.88 inches. The higher moisture content in the lower half
of the profile helps to keep the wet microburst risk in the low
category, however, like previous days, wet microbursts can not be
ruled out. Upper-level dynamics remain weak which is typical for
this time of year and will discourage convection from becoming
more organized and more persistent through time.

The area remains between higher pressure to the southeast and
lower pressure to the northwest with a stationary front extending
from eastern Texas northeast into southern Illinois with a well-
defined closed low via multiple moisture channel imagery over
southeast Nebraska and northeast Oklahoma.

05

Previous short-term discussion:
Made some adjustments to POPs and temperatures, based on the area
of convection that has moved into the northwest portion of the
CWA. Not a lot of lightning currently associated with this area of
rain, but will probably see some growth in intensity as morning
transitions to afternoon. In addition to that activity, the
seabreeze is off to an early start, and would expect its northward
surge to increase rain chances in our southern counties by noon
(if not sooner) as well.

/61/

Previous short-term discussion:Today and Tonight.

Overnight observations continues to show an upper-level trough to
our north, with another upstream shortwave situated over KS/MO. It
appears this H3 disturbance will cut off from primary flow and
become a small/weak ULL, gradually working its way southeastward
towards Arkansas during afternoon as the primary longwave trough
begins to exit the region along the East Coast. A mid-level vort
max was analyzed near the AR/MO border and will move eastward,
providing PVA as an additional trigger for downstream thunderstorm
development. At the surface, a diffuse frontal boundary should
continue to meander from Arkansas and extend up through the Ohio
Valley. It should also gradually move east/southeast and nudge an
axis of higher moisture content into the forecast area today.
Yesterday's 00Z sounding revealed a 1.95" PW, indicative of the
deepening moisture downstream of these primary synoptic features.
Thunderstorm activity remained active overnight in AR and was
beginning to move in to northern Mississippi.

Given the approaching mid/upper-level support to our west, and any
outflow from remnant convective activity, we will see thunderstorm
development occur primarily north and east of the I-20/I-59
corridor. Generally expecting storms to move easterly with a
little better westerly H5 flow today. Boundary layer thermodynamics
remain plentiful as SBCAPE values increase to the 2,000-3,000
J/kg range during peak diurnal heating, though wind shear
parameters/mid-level lapse rates remain low. Given the nature of
the atmosphere, scattered to numerous showers and thunderstorms
will encompass most of central Alabama today, though not expecting
severe weather. That is not to say some storms won't be strong
enough to produce strong/gusty winds in multicell clustering, as
well as bringing heavy rainfall and the possibility of small hail
as we saw yesterday. Highs will generally reach the upper
80s/lower 90s and will depend on timing of precip/cloud cover.

40/Sizemore

.LONG TERM...
Friday through Tuesday.

A somewhat vigorous and well-organized shortwave will pass through
the Tennessee Valley on Friday, an occurrence that has been oddly
common this summer. The shortwave should be located in North MS
Friday morning, with a mid-level dry slot entering Northwest AL.
This is also where a surface to 700mb front should exist and
provide a focus for thunderstorm development in a band just to the
northwest of I-59. Unidirectional 0-6km shear of 20-25kt suggests
a potential for strong to perhaps marginally severe wind gusts if
storms become organized. This potential will not be mentioned in
the HWO at this time, but it may need to be added later today or
on Friday morning.

Models are now in good agreement for Saturday and indicate
stronger subsidence with the passage of the shortwave trough. Rain
chances have been reduced significantly and may need to be adjusted
downward again in future forecasts.

Higher rain chances may return on Sunday and Monday as PWAT values
rebound with the development of a trough extending from the Ohio
Valley southward into Alabama. Rain chances could decrease again
on Tuesday and Wednesday if the trough progresses eastward as
indicated by model guidance.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion..

Showers and thunderstorms already forming along and out ahead of
a mid-level disturbance that is moving through Central Alabama.
Frequent lightning and gusty winds are possible with these storms.
Due to higher moisture in the lower levels, wet microburst
activity is limited but cannot be ruled out. Most activity is
expected to diminish this evening with the loss of peak heating.
VCTS for all terminals continues until around 00Z for any
lingering activity. Some guidance has suggested fog development
for a few of the terminals in the morning hours however confidence
is low at this time.

07

&&

.FIRE WEATHER...

High relative humidity values will continue. Relatively high rain
chances are expected through Friday with much lower chances on
Saturday. Morning fog and low clouds will be possible in
locations that receive afternoon and evening rainfall. There are
no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  85  70  89  70 /  40  50  20  20  10
Anniston    71  85  70  90  70 /  30  60  30  20  10
Birmingham  72  86  71  90  72 /  40  50  20  20  10
Tuscaloosa  73  89  72  92  72 /  40  50  30  20  10
Calera      71  86  71  89  71 /  30  60  40  20  10
Auburn      72  87  71  87  71 /  40  60  40  20  10
Montgomery  74  90  73  91  73 /  30  60  40  20  20
Troy        73  89  72  90  72 /  40  60  40  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 9, 4:38 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
438 AM CDT Thu Aug 9 2018

ALZ011>015-017>050-101245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
438 AM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Aug 9, 1:56 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     2 NNW GAYLESVILLE       34.30N 85.58W
08/09/2018                   CHEROKEE           AL   EMERGENCY MNGR

            TREE BLOCKING ROAD AT HWY 35 AND COUNTY RD
            114 NEAR GAYLESVILLE. WINDS LIKELY BELOW
            SEVERE CRITERIA.

&&

MW
Special weather statement, Aug 9, 2:14 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
214 PM CDT THU AUG 9 2018

ALZ033-034-091945-
Bibb AL-Perry AL-
214 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PERRY AND
SOUTHWESTERN BIBB COUNTIES UNTIL 245 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mertz, or 9 miles west of Brent, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brent, Centreville, West Centreville, Mertz and Bibb County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3287 8740 3298 8737 3299 8707 3277 8713
TIME...MOT...LOC 1914Z 281DEG 18KT 3291 8732

05
Special weather statement, Aug 9, 2:29 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
229 PM CDT THU AUG 9 2018

ALZ021-028-029-092000-
Clay AL-Randolph AL-Cleburne AL-
229 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...SOUTHEASTERN CLEBURNE
AND EAST CENTRAL CLAY COUNTIES UNTIL 300 PM CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ranburne to near Malone. Movement was east
at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Roanoke, Wedowee, Lake Wedowee, Wadley, Ranburne, Woodland, Malone,
Morrison Cross Roads, Crystal Lake, Graham, Dickert, Newell,
Cragford, R.L. Harris Dam, Ofelia, Napoleon, Tennant, Big Springs,
Mellow Valley and Rock Stand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3311 8541 3311 8557 3319 8576 3359 8533
      3325 8526
TIME...MOT...LOC 1929Z 284DEG 12KT 3354 8531 3323 8563

05
Special weather statement, Aug 9, 2:41 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
241 PM CDT THU AUG 9 2018

ALZ033>035-092015-
Chilton AL-Bibb AL-Perry AL-
241 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHILTON...
NORTHEASTERN PERRY AND SOUTHEASTERN BIBB COUNTIES UNTIL 315 PM CDT...

At 241 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from West Centreville to 6 miles southeast of
Harrisburg. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Brent, Centreville, Lawley, Talladega National Forest, West
Centreville, Oakmulgee, Trio and Bibb County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3298 8722 3296 8692 3275 8693 3281 8721
TIME...MOT...LOC 1941Z 278DEG 18KT 3294 8715 3281 8715

05
Special weather statement, Aug 9, 2:56 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
256 PM CDT THU AUG 9 2018

ALZ028-029-037-038-092030-
Tallapoosa AL-Clay AL-Randolph AL-Chambers AL-
256 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH...NORTHERN
TALLAPOOSA...NORTHWESTERN CHAMBERS AND SOUTHEASTERN CLAY COUNTIES
UNTIL 330 PM CDT...

At 256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crystal Lake to Corinth to near Goldville
to Alexander City. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alexander City, Roanoke, Dadeville, Wedowee, Jacksons' Gap, New Site,
Wadley, Goldville, Malone, Abanda, Welch, Trammel Crossroads,
Hillabee Creek, Crystal Lake, Penton, Sparkling Springs, Northern
Lake Martin, Daviston, Dickert and R.L. Harris Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3283 8571 3296 8601 3298 8601 3321 8586
      3331 8540 3328 8526 3314 8524
TIME...MOT...LOC 1956Z 275DEG 21KT 3324 8538 3316 8554 3315 8576 3295
8592

05
Special weather statement, Aug 9, 3:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
310 PM CDT THU AUG 9 2018

ALZ034-035-041-092045-
Chilton AL-Autauga AL-Bibb AL-
310 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUTAUGA...
SOUTHWESTERN CHILTON AND SOUTHEASTERN BIBB COUNTIES UNTIL 345 PM
CDT...

At 310 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawley to near Parnell. Movement was
southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Thorsby, Maplesville, Plecher, Lawley, Talladega National Forest,
Chilton County Motor Sports Park, Parnell, Randolph, Stanton and
Isabella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3265 8691 3266 8692 3266 8694 3269 8702
      3284 8702 3284 8703 3294 8702 3292 8672
      3260 8675
TIME...MOT...LOC 2010Z 296DEG 17KT 3292 8694 3269 8696

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:13 PM CDTSpecial Weather StatementBMXCleburne32 min
Aug 8, 7:16 PM CDTSpecial Weather StatementBMXBarbour44 min
Aug 8, 8:10 PM CDTSpecial Weather StatementBMXPickens35 min
Aug 9, 11:50 AM CDTSpecial Weather StatementBMXBlount25 min
Aug 9, 12:09 PM CDTSpecial Weather StatementBMXBlount36 min
Aug 9, 12:32 PM CDTSpecial Weather StatementBMXEtowah28 min
Aug 9, 12:50 PM CDTSpecial Weather StatementBMXCherokee, Etowah25 min
Aug 9, 1:02 PM CDTSpecial Weather StatementBMXBibb28 min
Aug 9, 1:12 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee33 min
Aug 9, 1:38 PM CDTSpecial Weather StatementBMXCherokee, Cleburne37 min
Aug 9, 2:14 PM CDTSpecial Weather StatementBMXBibb31 min
Aug 9, 2:29 PM CDTSpecial Weather StatementBMXRandolph31 min
Aug 9, 2:41 PM CDTSpecial Weather StatementBMXBibb34 min
Aug 9, 2:56 PM CDTSpecial Weather StatementBMXChambers34 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.